ASK OUR EXPERTS

Choose Topic
Using 0 of 1024 Possible characters
Home »  News »  Glaucoma treatment may cause breathing problems

Glaucoma treatment may cause breathing problems

Drugs commonly used to treat glaucoma can cause breathing problems in elderly patients. While topical beta-blocker therapy for glaucoma is known to cause bronchospasm in patients with asthma and COPD, findings from a new study suggest that the adverse airway effects of such therapy is also linked to airway obstruction in patients without respiratory disease.

Glaucoma treatment may cause breathing problems

Drugs commonly used to treat glaucoma can cause breathing problems in elderly patients. While topical beta-blocker therapy for glaucoma is known to cause bronchospasm in patients with asthma and COPD (Chronic Obstructive Pulmonary Disease), findings from a new study suggest that the adverse effects of such therapy is also linked to airway obstruction in patients without respiratory disease. Glaucoma is a condition in which the pressure within the eye (intraocular pressure, IOP) increases. It is a group of eye diseases which can lead to nerve damage and loss of vision over time. Many do not realise they have the disease. The risk of developing the disease increases with age. Topical beta blockers, applied locally as eye-drops relieve the pressure caused by glaucoma and are similar to the drugs prescribed to lower blood pressure. According to the researchers at the Institute of Ophthalmology in London, these drugs can produce serious side effects in some elderly patients and are associated with an increased risk of developing airway obstruction, even in patients with no history of such problems. The researchers assessed the incidence of airway obstruction among 2,546 elderly patients exposed to ophthalmic beta-blockers for the first time between 1993 and 1997. None of the patients had a prior diagnosis of airway disease. The control group consisted of 9,094 matched patients who were not exposed to beta-blockers. They found that the risk of developing airway obstruction was 2.29 times higher in those exposed to the drugs (topical beta-blockers) than in the general population. Based on their findings, the authors calculate that one case of airway obstruction would occur for every 55 patients treated with topical beta-blockers for 1 year. These findings raise an important public health issue because of the number of people taking these drugs. Topical beta-blocker therapy should be considered as a potential cause for airway obstruction in otherwise healthy patients who present with respiratory disease. These findings raise the question of whether beta-blockers should be prescribed as first-line therapy for glaucoma in elderly patients.

BMJ December 2002, Vol. 325 (7377)
COMMENT

DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.

Was this Article Helpful Yes or No

................... Advertisement ...................

................... Advertisement ...................

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------